What It Feels Like To Withdraw From Xanax
Here’s how long-time Xanax user, Adrian, describes what it feels like to stop taking the drug after four years :
I went to work as normal this day, I hadn’t had my morning Xanax, but thought, I’ll just get it when I get to work.
Around mid afternoon I couldn’t get off the chair, my brain was shutting down, I thought I had a really bad virus. I managed to get home and to the chemist for my prescription, swallow, 20 minutes later, no symptoms at all, debilitating sickness magically gone, I knew there was a problem.
I did my research, found my internet groups, the Ashton manual, and a local drug and alcohol support group.
Quit my job, moved back in with my parents and quickly started my taper. I went from 15mg per day to 0.5mg in about a month, and yes I was sick,
… but nothing compared to the sickness I felt when I took my last pill.
Hallucinations, paranoia, major depression, anxiety, tunnel vision, no energy, constant suicidal thoughts, every symptom on the list I had in full force.
I was 24 years old and on a disability pension, I couldn’t even walk 5 minutes to the local shops without having to sit down.
(as found on BenzoSupport.org)
The first onset of benzo withdrawal symptoms from shorter-lasting forms of the drug like Xanax (Alprazolam) typically occur within hours after ending use. For longer-lasting benzos like Valium, it can take quite a bit longer to feel the effects (see chart).
Benzodiazepine Withdrawal Symptoms
Withdrawal from long-term use of any benzodiazepine can be an awful thing to experience. As Adrian described above, you may feel like half the person you were while using the drug, and the effects may last for months.
Benzo withdrawal symptoms include the following – click to learn more:
- Muscle pain
- Abdominal pain, cramps, and feelings of fullness
- Blurred vision, hypersensitivity to light, seeing spots
- Sore or dry eyes
- Flu-like symptoms
- Fatigue, lethargy, weakness
- Pains in neck, shoulders, teeth or jaw
- Limbs feel heavy
- Dizziness, unsteadiness, loss of coordination
- Uncontrollable Shaking or Tremors
- Feelings of tightness in chest
- Breathing difficulties
- Heart palpations
- Inner trembling
- Phobias (most common are agoraphobia, social phobia, and fear of going insane)
- Panic attacks
- Rapid mood swings
- Restlessness, jumpiness
- Loss of memory
- Trouble concentrating
- Changes in mental perception: world seems different
- Changes in appetite, weight gain or loss
- Constipation, diarrhea, vomiting
- Difficulty swallowing
- Increased saliva
- Loss of taste or metallic taste
- Sore mouth and tongue and/or dry mouth
- Craving of sweet foods
- Ringing in ears
- Menstrual changes
- Change in libido
- Urinary problems (frequency, urgency)
- Skin rashes, itchy skin, dry skin
- Slow healing of wounds
- Painful scalp
- Tingling or numbness in arms, legs, face or trunk
- Hypersensitivity to sounds
- Speech difficulties
- Rapid fluctuations in body temperature
- Feeling lost, like you don’t know who you are
- Sudden feelings of aggressiveness or rage
- Intrusive thoughts & memories
- Morbid thoughts
- Suicidal thoughts
- Unusually sensitive to information overload (reading, watching news)
How To Quit
While death and permanent damage are uncommon for people who use only benzodiazepines, those who abuse benzos with alcohol and other prescription drugs are risking their lives.
A person withdrawing from the drug can become seriously depressed and detached from others, which can lead to suicide. This is why it is important to have a support network in place before attempting to quit.
If you feel you are in over your head, before you quit taking Xanax, Valium or Ativan, speak with a doctor about weaning yourself off of the drug. Speaking to a doctor is especially important if you’ve been using for many years, or if you’ve been using benzos along with opioids and/or alcohol.
Tapering-down drug use is a tricky thing to manage for many, however, so get professional help if that is your plan.
While it is tough to make it through withdrawals, it is absolutely necessary in order to be free of your addiction, long term. Believe me, those bad feelings and thoughts will eventually pass, and your old self will return.
When you are experiencing withdrawal symptoms, try to keep in mind that it is only temporary. Taking another pill or a snort will only delay the inevitable. The faster you get through it, the closer you will be to quitting for good.
With professional treatment and a good support system in place, you will be able to get through withdrawal, and you will be a much stronger person afterwards.